CSN Login
Members Online: 14

Caring from my Sister In Law

Bblueeyes40
Posts: 5
Joined: Mar 2006

My sister in law has moved in after being diagnosed in Jan, debulked in Feb and had chemo on Thurs -- please let me know what I should expect in regards to her personal mental well-being -- I think she is depressed --? Help.

mopar
Posts: 1954
Joined: Apr 2003

I'm so sorry to hear about your sister-in-law. But it sounds like she will have a wonderful, loving caregiver. Can you please give us more information? (what type and stage of cancer, type of chemo, how many treatments, her age, etc.). I, along with many others on this site, will give you as much information as we can. In the meantime, prayers and hugs are being sent your way.
Monika

Bblueeyes40
Posts: 5
Joined: Mar 2006

thanks for responding - she was diagnosed with peritoneal - they think s4 - tumor 5# - 12" long was removed - but some is still on her rectum area-- she had her first chemo on thurs - and will rec carbo/tax every 3-4 weeks for 8 treatments - she is 59 - no insurance, too young for medicaid-- i am so happy to find this site - she has been very dependent-- i think it is because of depression - she's not really had time to think about everything - phy ther says she more capable than what she is doing - heard her going to the bathroom herself last night - but, when i went to her room - she needed help back into bed - i am not pushing, hoever, is it a disservice to her not to 'push' or is it her decision? gosh - sorry i ran on longer than i thought i would -- thanks so much for responding! monika, are you a surv or a ct? give me your info - i need all the input i can get -- thank you thank you

mopar
Posts: 1954
Joined: Apr 2003

This is never easy, for anyone. I don't know your sister-in-law (is she normally a strong person emotionally and physically?,) but suffice to say many of us experience this 'phase' of the disease. I had ovarian cancer in 2000 (surgery and 6 rounds of taxol/carbo), and just had a recurrence in February (surgery, carbo/taxol again, 1 down, 5 more to go). I have also been a caregiver for my mother who passed away in 2004 from colon cancer. I've had my 'down' days, but I also have a strong faith and family that gets me through. So, I allow myself the 'moment', then choose to do the best I can and get through one day, one MOMENT at a time. But, as I said, everyone is different. So you may want to talk to her doctor about an anti-depressent. They do take a while to work, and they come with their own share of side affects, but it would not be unusual to take them in this situation.

Is she eating okay? I have days where I can't even look at food, much less smell it or taste it. So, I just try to at least drink fluids so I don't get dehydrated. I also rely a lot on protein supplements, nutritional supplements, exercise, etc. to get me through and to boost my healing. Try to pick some of her favorite foods and beverages - even if she eats in little portions, all day long, it's better than nothing. Also, her doctor should be able to help with meds for nausea, pain, etc. This last round of chemo my pain became so intense, that I will be asking my doctor for something before the next one.

Does she have any hobbies, maybe reading, watching movies (pick the funny ones because laughter really helps), listening to CD's, doing crossword puzzles? Before my recent surgery I gathered up some 'sit-down' projects I have been wanted to do for a long time - organizing photos, making a recipe booklet from my mother-in-law and mother's favorite recipes, things like that. I did return to work, but only part time until I really get my strength back. I do have three daughters, and my husband is on disability, so I guess you could say I have enough to keep my mind off things!

Also, check out some support groups through your local hospitals. Ours have lots of 'mini' classes that meet maybe once or twice so that a person can share with others in their situation or just get good suggestions and support. It would be especially helpful if you think she is 'giving up'. I'm sure the lack of insurance doesn't help the situation, but also search this site and the web for financial assistance in cases like this. She and you may qualify for some sort of financial aide. Thank God we have insurance, but our prescription coverage does not pay for meds that are not generic. And the Zofran that I take for nausea is over $500. Health insurance will not pay for the saline solution used for chemo and a few other items, but will pay for the carbo/taxol (as far as I remember from last time).

If she loses her hair (the Taxol does that), go shopping with her for a wig if that will make her feel better. I have a wig I wear to work or out some places, but I get tired of it and wear scarves or cotton hats (sometimes nothing at home!). You might have some local wig shops that carry some turbans/scarves, etc. Or you can go on line to www.tlcdirect.org for some really nice items.

Most of all, please do not give up hope. If she's not fond of the computer, search this site for her for inspirational stories and find one or two you think she might like to read. Their are so many wonderful treatments available, so many success stories out there. Some of the things I hold on to is that even though this is a recurrence for me, I was cancer free for 6 years - the longer the better! And, it has not spread - all the lymph nodes the doctor took were clear, as was the washing! There are many who have had second and even third recurrences that have wonderful stories to tell. Even search for 'Lance Armstrong's' story on the internet. He's the bicyclist who won the Tour deFrance 7 times - his survival story is amazing.

Well, I hope this wasn't too much information, but I also hope it helps. Please keep us informed and be assured you are all in our thoughts and prayers.
Lots of hugs. . .
Monika

Bblueeyes40
Posts: 5
Joined: Mar 2006

no too much info at all - i printed it! i have asked if i could move the lap top in her room so she could get on this site - so far ... no. but i will take your advise and go one day at a time... she eats well, considering- small portions, maybe 5 times a day -

are headaches common after chemo?

she is having a lot of anxiety and is taking ativan, as needed - maybe we need to get her something more on a specific basis

gotta go - shes calling ---
thank you - you are a great help!!!! - bonnie

mopar
Posts: 1954
Joined: Apr 2003

No, headaches are not uncommon. Just before she loses her hair she may also feel a funny sensation on her head, much like if you had been wearing a hat all day or a ponytail. I've never used Ativan, but have heard from others it helps. And the more frequent meals are best - for anyone! It's so nice that she has her own room. But hopefully, she will not been in there all the time. Will she go out with you (errands, etc. or for a walk)? Just seeing some sunshine can make a difference in your mood also.

Well, I'm so glad this info may help. Keep in touch.

Monika

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

I am so sorry to read about your sister in law, but what a wonderful gift you are to her. Thank you many times over from another ovarian cancer survivor. Monika has shared some good advice with you. I would like you to check on which anti nausea drug they are giving her. The headaches a lot of times are from zofran and they can give her something else for nausea. I get aloxi because we discovered the zofran was what I was getting headaches and migraines from. My Chemo nurse said this isn't unusual.

I use ambiem to rest and also at times take ativan but usually only when I am dealing with a lot of nausea as it takes that away and lets me sleep.

Many prayers and hugs your way. BonnieRose

Bblueeyes40
Posts: 5
Joined: Mar 2006

thanks - bonnie rose - that's my name - bonnie - my dad use to call me bonnie blue eyes - so i thought that would be a nice name (he passed with lung cancer 15 yrs. ago)
however, my sis in law took ic dexamethasone prior to chemo for nausea - not sure what was in her iv -- but zofran sounds familiar
thanks for your help - her headaches have subsided a bit and seems to be doing really well today!
how are you doing?

jamilou's picture
jamilou
Posts: 202
Joined: Mar 2005

Some pharmaceutical companies will donate the drugs or give them to you at a reduced rate. You can check through Senior Services or directly through the company.
Good Luck
Jami

Bblueeyes40
Posts: 5
Joined: Mar 2006

thanks jami! excellent idea - put a note in to hollister for colostomy bags (not covered by even medicaid) -- i'll continue! thanks!

jamilou's picture
jamilou
Posts: 202
Joined: Mar 2005

There is another site www.uoa.org for patients with colostomy and illeostomys that is helpful. On the sidebar is Advocacy - click on that and go to insurance. They have some good information on how to get supplies.
Hope this helps.
Jami

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network